Naloxone has become a blockbuster drug in recent years, since it is one of the few effective ways of stopping an opioid overdose temporarily. This drug has been used for years to reverse narcotics used to ease pain after surgery or by emergency room personnel to reverse an opioid overdose. Today, this medication is being prescribed to people who have high-dose or long-term prescriptions for painkillers, to prevent patients with serious or chronic pain from accidentally overdosing. Naloxone is also more often being used by all emergency responders, including police and firefighters, to temporarily stop opioid overdoses while waiting for emergency medical services (EMS) to arrive.
This substance binds to opioid receptors before opioids do, effectively stopping an overdose because the brain is not being affected by opiates. However, naloxone has a short half-life, so this is a stop-gap measure while waiting for EMS. Still, lawmakers and physicians alike hail naloxone as a “rescue shot,” because it is one of the most effective ways of treating people in the midst of an opioid overdose.
Potential Side Effects
While proponents sometimes claim that naloxone has no side effects and is completely safe to use, this refers more to the fact that naloxone allergies are extremely rare, and it is not considered addictive. The medication can cause some side effects.
Although side effects from naloxone are not common, they can occur, so it is important to know what to look for. Serious side effects include:
- Changes in blood pressure
- Rapid heartbeat
- Nausea or vomiting
- Shaking, sweating, or withdrawal symptoms (which can become dangerous if untreated)
- Shortness of breath or rapid breathing
- Irregular heart rate
Some other, less serious but still negative side effects of naloxone include:
- Dry cough
- Headache or migraine
- Agitation or anxiety
- Tinnitus (ringing in the ears)
People who have taken naloxone and experience these symptoms should inform their doctor. However, it is unlikely that naloxone would be administered without direct oversight from EMS or a doctor.
Most commonly, a person who receives a dose of naloxone will experience withdrawal symptoms. When a person experiences an opioid overdose, they are likely struggling with an addiction to a narcotic substance, which led to escalating their dose for nonmedical reasons. Withdrawal symptoms are associated with physical dependence on opioids, so they are not inherently a sign of addiction, but they are often used as a metric for potential addiction problems.
Opioid withdrawal symptoms induced by naloxone include:
- Nervousness, restlessness, or anxiety
- Muscle and joint aches and pains
- Weakness or dizziness
- Stomach pain
- Symptoms common to a cold or the flu, including sweating, fever, chills, shaking, and body aches
- Runny nose
- Watery eyes
- Yawning or sneezing
Naloxone can be injected intravenously or used in a nasal spray. If the person receives naloxone injections, they may experience:
- Pain, burning, or redness at the injection site
- Hot flashes or facial flushing
These can be an indication of an allergic reaction or an infection, so it is important to inform medical providers of these problems promptly.
Additionally, people are warned not to take naloxone while drinking alcohol. Because these two substances affect similar areas of the brain, they could potentially enhance each other’s effects in depressing the central nervous system.
Naloxone has proven to be a very important drug in overcoming opioid addiction, but it is not the only solution to the problem. Rather, it is one step in a larger course of treatment, which should include detox, rehabilitation, therapy, support groups, and oversight from physicians and therapists. Addiction to opioids is not solved with a single medication taken once; recovery is an ongoing process.